Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Flagstaff, AZ

July 16, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2004, 1:32 PM MST for Yavapai County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 1:32 PM MST (20:32 UTC)
Expired
Jul 16, 2004, 2:15 PM MST
In force
43 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 162032
SVRFGZ
AZC025-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF CAMP VERDE

* UNTIL 215 PM MST

* AT 122 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF RIMROCK...OR ABOUT 13
  MILES EAST OF CAMP VERDE...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIMROCK AT 145 PM MST
  LAKE MONTEZUMA AT 150 PM MST
  MCGUIREVILLE AT 200 PM MST
  OVER CAMP VERDE AT 205 PM MST

LARGE HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER IS POSSIBLE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY 
PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3448 11157 3466 11156 3469 11196 3447 11197

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:00 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 16, 9:00 AM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI JUL 16 2004

.SYNOPSIS..TROPICAL MOISTURE WILL LINGER OVER THE STATE THROUGH THE
WEEKEND. LOOK FOR DAILY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO DEVELOP...ESPECIALLY OVER THE HIGHER TERRAIN.

&&

.DISCUSSION...A MID LEVEL ANTICYCLONIC CIRCULATION REMAINED ALONG
THE COLORADO/NEW MEXICO BORDER THIS MORNING. OVER THE NEXT THREE
DAYS THE CENTER OF THIS CIRCULATION WILL SLOWLY MOVE SOUTHWARD
ENDING UP NEAR THE NEW MEXICO/MEXICO BORDER BY SUNDAY. THIS WILL
PLACE THE LOW-LEVEL ANTICYCLONE OVER NORTHWEST MEXICO. AS A
RESULT...IT APPEARS THAT THE MOIST FLOW FROM MEXICO WILL CONTINUE.

FOR TODAY...SOUNDINGS FROM ACROSS ARIZONA LOOK SOMEWHAT STABLE
MAINLY RESULTING FROM A SATURATED MID LEVEL AIR MASS AND COOL LOW
LEVELS RESULTING FROM RECENT CONVECTIVE ACTIVITY. HOWEVER...DRY MID
LEVEL AIR IS BEING ADVECTED WESTWARD ACROSS THE ARIZONA/NEW MEXICO
BORDER THIS MORNING. AS A RESULT...WILL BE KEEPING A CLOSE EYE ON
FAR EASTERN ARIZONA SINCE THE STRONGEST STORMS ARE LIKELY TO FORM
WHERE THE MID LEVELS DRY THE MOST (MORE INSOLATION). FOR THE
REMAINDER OF NORTHERN ARIZONA LOOK FOR ISOLATED THUNDERSTORMS TODAY
WITH THE MAIN THREAT BEING MODERATE TO HEAVY RAIN. COULD BE QUITE A
BIT OF EVENING THUNDERSTORM ACTIVITY AS THUNDERSTORM OUTFLOW FROM
EASTERN ARIZONA MOVES ACROSS THE REST OF THE AREA TONIGHT.

MODELS DRY THINGS OUT A BIT OVER THE WEEKEND BUT IF THERE IS
THUNDERSTORM ACTIVITY IN MEXICO AND SOUTHEAST ARIZONA THIS DRYING
WILL TURN OUT TO BE A FIGMENT OF THE MODELS IMAGINATION. REALLY CANT
SEE A DOWNTURN IN ACTIVITY OVER NORTHERN ARIZONA OVER THE NEXT THREE
DAYS. THE DEEP LAYER FLOW IS COMING FROM VERY MOIST ORIGINS. THE
MODELS DRY THINGS FURTHER NEXT WEEK BUT THIS TOO SEEMS TO BE OVER
AGGRESSIVENESS BY THE MODELS. CURRENT GRIDS CARRY SLIGHT CHANCE TO
CHANCE POPS THROUGH NEXT WEEK AND THIS STILL LOOKS GOOD.

MCCOLLUM

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 16, 7:00 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST FRI JUL 16 2004

AZZ004>018-037>040-171400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS REMAINS OVER NORTHERN ARIZONA. STORMS ARE EXPECTED
TO FORM BY LATE IN THE MORNING OVER THE WHITE AND CHUSKA
MOUNTAINS AND ALONG THE MOGOLLON RIM. THE MAIN THREAT FROM STORMS
NEAR THE NEW MEXICO BORDER WILL BE HAIL UP TO ONE INCH IN DIAMETER.
FOR THE REST OF NORTHERN ARIZONA DEEP LAYER MOISTURE AND LIGHT WINDS
WILL RESULT IN ISOLATED HEAVY RAIN PRODUCING STORMS. LOCAL RAINFALL
AMOUNTS IN EXCESS OF 2 INCHES ARE EXPECTED LATE THIS AFTERNOON AND
EVENING OVER YAVAPAI...NORTHERN GILA AND SOUTHERN COCONINO COUNTIES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AIR MASS WILL REMAIN OVER NORTHERN ARIZONA FOR SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. THE THREAT FOR HEAVY
RAIN WILL DIMINISH BY THE END OF THE WEEKEND AND INTO EARLY NEXT
WEEK.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:27 PM MSTSevere Thunderstorm WarningFGZGila33 min
Jul 15, 6:08 PM MSTSevere Thunderstorm WarningFGZYavapai22 min
Jul 15, 8:36 PM MSTSevere Thunderstorm WarningFGZNavajo24 min
Jul 15, 9:04 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo26 min
Jul 16, 11:38 AM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 16, 12:18 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 16, 3:37 PM MSTSevere Thunderstorm WarningFGZGila23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.